Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 87, NWS Wichita, KS

May 11, 2011Labette County, Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2011, 6:45 PM CDT for Labette County, Neosho County, Wilson County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 6:45 PM CDT (23:45 UTC)
Expired
May 11, 2011, 7:02 PM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2359 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KICT 112345
SVRICT
KSC099-133-205-120030-
/O.NEW.KICT.SV.W.0087.110511T2345Z-110512T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS...
  NEOSHO COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ALTOONA TO BARTLETT...AND MOVING
  NORTHEAST AT 50 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...CHANUTE...CHETOPA...THAYER...OSWEGO...GALESBURG...ERIE...
  ST. PAUL...LABETTE...EARLTON...CHANUTE AIRPORT...SOUTH MOUND AND
  STARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3700 9533 3733 9552 3738 9552 3738 9555
      3744 9558 3771 9549 3774 9509 3700 9507
TIME...MOT...LOC 2346Z 240DEG 45KT 3752 9556 3713 9518
WIND...HAIL 60MPH 0.75IN

$$

CARUSO
1 follow-up statement
156 
WWUS53 KICT 120002
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT WED MAY 11 2011

KSC099-133-205-120012-
/O.CAN.KICT.SV.W.0087.000000T0000Z-110512T0030Z/
NEOSHO KS-LABETTE KS-WILSON KS-
702 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON...LABETTE
AND NEOSHO COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3700 9533 3733 9552 3738 9552 3738 9555
      3744 9558 3771 9549 3774 9509 3700 9507
TIME...MOT...LOC 0002Z 240DEG 45KT 3762 9534 3723 9496

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:39 PM CDT, 6 minutes earlier.

Area forecast discussion, May 11, 6:39 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT WED MAY 11 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST KANSAS
DURING THE EVENING HOURS. OTHERWISE...SOME MVFR CIGS COULD DEVELOP
AND EXPAND OVER SOUTHERN AND SOUTHEAST KANSAS LATE TONIGHT WHICH
SHOULD GRADUALLY DISSIPATE BY MID MORNING. SOUTHERLY WINDS TONIGHT
WILL VEER TO THE SOUTHWEST OVER CENTRAL/SOUTH CENTRAL KANSAS BY
THURSDAY MORNING.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 145 PM CDT WED MAY 11 2011/

DISCUSSION...
UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWS A STRONG UPPER LEVEL
DISTURBANCE OVER THE FOUR CORNERS REGION AT 500 MB.  THE SURFACE LOW
WAS LOCATED IN SOUTHEAST COLORADO...WITH A DRYLINE EXTENDING SOUTH
INTO CENTRAL TEXAS AND A WARM FRONT EXTENDED NORTHEAST TO THEN ALONG
THE KANSAS/NEBRASKA BORDER.

THIS EVENING AND TONIGHT:
THE SHORT TERM WEATHER SCENARIO IS QUITE COMPLICATED WITH A GREAT
DEAL OF UNCERTAINTY.  THE EARLY AND ONGOING CONVECTION ACROSS THE
FORECAST AREA HAS BEEN THE REAL PROBLEM MAKER.  THIS APPEARS TO HAVE
BEEN ASSOCIATED WITH SOME ENHANCED MID-LEVEL INSTABILITY.  THE 12Z
NWP AS WELL AS THE 15Z RUC AND HRRR HAVE HAD SOME DIFFICULTY
RESOLVING THIS.  THAT SAID...THE RUC/HRRR/NAM-WRF SOLUTIONS HAVE BEEN
THE MOST CREDIBLE WITH EARLY CONVECTION.

EXAMINING THE 12Z NAM-WRF AND 15Z RUC PV FIELDS IN CONJUNCTION WITH
THE SURFACE DATA SHOWS THAT THE EARLY CONVECTION SHOULD CONTINUE TO
MOVE EAST OVERALL.  THE ATMOSPHERE SHOULD RECOVER AHEAD OF THE
DRYLINE...WHICH HAS STARTED TO MOVE EAST AS OF 18Z.  BY 21Z...THE
MAIN PV ANOMALY BEGINS TO EJECT WITH CONVECTION DEVELOPING BY 21Z
ALONG THE DRYLINE. THIS MAY BE A BIT AMBITIOUS.

CURRENTLY...STORMS ARE HAVING A DIFFICULT TIME GETTING ORGANIZED DUE
TO LACK OF CLOUD BEARING SHEAR OVER THE AREA.  SPC ANALYSIS PAGE
SHOWS THE BEST CLOUD BEARING SHEAR IN WESTERN KANSAS...WITH 65 KNOTS
OUT BY GARDEN CITY.

AS THE AFTERNOON PROGRESSES...THE AIRMASS AHEAD OF THE DRYLINE WILL
RECOVER AND DESTABILIZE.  DEWPOINTS IN THE 60S REMAIN ACROSS THE
CENTRAL AND EASTERN PORTION OF THE CWA.  IF THESE REMAIN IN
PLACE...WHICH THE MODELS FORECAST...THERE SHOULD BE A DECENT WINDOW
OF OPPORTUNITY THIS EVENING FOR TORNADOES.

NAM-WRF AND RUC BOTH SHOW 0-3KM MLCAPES IN EXCESS OF 120 J/KG WHICH
WOULD FAVOR TORNADIC DEVELOPMENT.  IT REMAINS TO BE SEEN THOUGH HOW
THE DRIER AIR ALONG THE WESTERN PORTION OF THE CWA AND INTO WESTERN
KANSAS WILL AFFECT THIS THREAT GIVEN THAT THE DEWPOINT THERE ARE
IN THE LOWER 50S. CONVENTIONAL WISDOM WOULD SUGGEST THE SURFACE
DEWPOINT DEPRESSIONS ARE TOO HIGH FOR LOW CLOUD BASES FOR TORNADIC
DEVELOPMENT IN WESTERN KANSAS. BOTTOM LINE...LOTS OF UNCERTAINTY AT
THIS TIME.

THURSDAY-FRIDAY:
THE UPPER LEVEL COLD POOL AS WELL AS SOME RESIDUAL MOISTURE SHOULD
COMBINE TO PRODUCE SOME SHOWERS AND ISOLATED THUNDERSTORMS THAT ARE
MAINLY DIURNALLY DRIVEN.  CONFIDENCE PRETTY MODEST WITH THIS.
TEMPERATURES SHOULD BE COOLER.

SUNDAY-WEDNESDAY:

THE MAIN PROBLEM IN THE EXTENDED IS THE SPEED/STRENGTH OF THE UPPER
LEVEL SYSTEM AFFECTING THE REGION DURING THE PERIOD.  AN OMEGA BLOCK
DEVELOPS OVER NORTH AMERICA OVER THE WEEKEND.  BY EARLY NEXT
WEEK...WE MOVE FROM THE INFLUENCE OF THE EASTERN UPPER LEVEL LOW
ASSOCIATED WITH THIS BLOCK TO UPPER LEVEL RIDGING.

THE DIFFERENCE IN NWP RESIDES WITH THE BREAK DOWN OF THE OMEGA
BLOCK.  THE 11.00Z ECMWF IS MUCH FASTER IN DOING THIS THAN THE
11.12Z GFS.  TENDENCY OF MODEL BIASES SUGGEST A SLOWER BREAKDOWN OF
THESE TYPES OF BLOCKS TYPICALLY OCCURS...SINCE MODELS DO NOT HANDLE
VERY TIGHT CURVATURE AND THUS BREAK DOWN IN THEIR FORECASTS.

AS A RESULT...WILL ELECT NOT TO INTRODUCE ANY PRECIPITATION CHANCES
INTO THE LATTER PERIODS OF THE FORECAST AND WOULD LIKE TO GO WITH
THE WARMER GUIDANCE VALUES UNTIL THE AMOUNT OF UNCERTAINTY DECREASES.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  78  51  63 /  40  20  30  30
HUTCHINSON      57  76  49  63 /  40  20  40  30
NEWTON          61  76  50  61 /  40  30  40  40
ELDORADO        63  77  51  62 /  40  30  40  40
WINFIELD-KWLD   63  78  51  64 /  40  20  30  30
RUSSELL         52  71  46  62 /  40  40  50  20
GREAT BEND      52  70  46  63 /  40  30  40  20
SALINA          60  77  49  62 /  50  40  50  40
MCPHERSON       58  76  49  62 /  40  30  40  40
COFFEYVILLE     66  80  55  65 /  60  30  50  50
CHANUTE         66  80  55  64 /  60  40  50  50
IOLA            66  79  55  64 /  60  40  50  50
PARSONS-KPPF    66  80  55  64 /  60  40  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 4:05 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED MAY 11 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
405 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

ONGOING THUNDERSTORMS WILL GRADUALLYY INCREASE IN STRENGTH AS THEY
MOVE INTO THE EASTERN PORTION OF KANSAS. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY AND INTO FRIDAY
OVER MUCH OF THE AREA. SOME OF THE STORMS COULD BE STRONG WITH
GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Special weather statement, May 11, 5:32 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT WED MAY 11 2011

KSZ071-072-096-112315-
ALLEN-NEOSHO-WOODSON-
532 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...NEOSHO AND WOODSON COUNTIES...

AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHANUTE...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, May 11, 5:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     EUREKA                  37.82N 96.29W
05/11/2011                   GREENWOOD          KS   AMATEUR RADIO

            FALLEN TREE BLOCKING THE ROAD JUST SOUTH OF THE
            GREENHOUSE.

&&

EPS
Special weather statement, May 11, 5:36 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT WED MAY 11 2011

KSZ093-094-098>100-112330-
CHAUTAUQUA-COWLEY-ELK-LABETTE-MONTGOMERY-
536 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY...ELK...LABETTE AND
MONTGOMERY COUNTIES...

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
GRAINOLA TO 23 MILES SOUTH OF HULAH...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, May 11, 6:17 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT WED MAY 11 2011

KSZ099-100-120015-
LABETTE-MONTGOMERY-
617 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TYRO TO 16 MILES
SOUTHEAST OF WANN...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, May 11, 6:30 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT WED MAY 11 2011

KSZ068-083-120015-
HARVEY-SEDGWICK-
630 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIND GUSTS OF 50 TO 55 MPH ACROSS NORTHERN SEDGWICK COUNTY...MOVING
TOWARD SOUTHERN HARVEY COUNTY. THE GUSTY WINDS ARE EXPECTED TO BE OF
SHORT DURATION THROUGH 7 PM.

CARUSO
Special weather statement, May 11, 6:36 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT WED MAY 11 2011

KSZ095-096-099-100-120015-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
636 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON
COUNTIES...

AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEODESHA TO EDNA...
AND MOVING NORTHEAST AT 50 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:44 AM CDTSevere Thunderstorm WarningICTBarton, Russell46 min
May 11, 11:27 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell48 min
May 11, 3:22 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley38 min
May 11, 3:58 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood47 min
May 11, 4:36 PM CDTSevere Thunderstorm WarningICTGreenwood54 min
May 11, 4:55 PM CDTSevere Thunderstorm WarningICTMontgomery37 min
May 11, 5:10 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
May 11, 5:17 PM CDTSevere Thunderstorm WarningICTWilson25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.